We create to create a campus culture that encourages employees and students to engage in healthy relationships with substances.
Recognizing that there may be a broad range of behaviors and patterns of substance use among its employees and students, we seek to support dialogue and inquiry while regulating use on campus and at campus functions.
Drug Overdose Awareness
It’s important to remember that having a naloxone kit is a last resort. Anyone having a naloxone kit must understand realize the importance of calling for help (911) and starting CPR second. Administering naloxone is done last.
We strongly encourage our community to use a harm reduction approach and become educated on what to do in case of a suspected overdose. Please always seek out help and keep each other safe.
Key individuals have been trained in the use of naloxone at Selkirk College and it can be found in designated locked locations on campus, stored according to manufacturing instruction.
What to do if you witness or suspect an overdose at Selkirk College:
- Call 911.
- Alert campus first aid (calls must be made from campus landline phones).
- Follow SAVE ME protocol (see below).
- Stay with individual until further help arrives.
- Castlegar Campus: #21911
- Silver King Campus: #13911
- Victoria Street Campus: #13299
- Tenth Street Campus: #11911
- Trail Campus: 250-368-5236
Naloxone is a medication that reverses the effects of an overdose from opioids (heroine, methadone, fentanyl, morphine).
SAVE ME Protocol
S - Stimulate: Check if the person is responsive, can you wake them up?
A - Airway: Make sure there is nothing in the mouth blocking the airway or stopping them from breathing.
V - Ventilate: Help them breath. Plug the nose, tilt the head back and give one breath every five seconds.
E - Evaluate: Do you see any improvement? Proceed to the next step (if trained to give naloxone) or continue with ventilations.
M - Muscular injection: Inject one dose (1cc) of naloxone into a muscle.
E - Evaluate and support: Is the person breathing? If they are not awake in five minutes, give one more 1cc dose of naloxone. Continue with ventilatory rescue breaths in between.
Fentanyl is a synthetic narcotic that is 50-100 times more potent than other opioids, such as morphine, herione, or oxycodone. Although it can be a commonly used in a medical setting for severe pain, the Fentanyl found in illicit substances is often lethal. The amount of fentanyl found in non-pharmaceutical grade drugs, such as cocaine, heroin, oxycodone, is unregulated. The equivalent of 2 grains of salt, which is about 2 milligrams of fentanyl, is a lethal dose.
Because Fentanyl can easily be mass-produced and transported, it is becoming more commonly found in multiple types of illicit drugs. Most commonly Fentanyl is found in heroine, cocaine, crystal meth, as well as illicit oxys, codeine, and morphine. In a recent study done in the Vancouver East Side, 86% of street drugs tested positive for Fentanyl.
Effects of Fentanyl
Fentanyl works by binding to the opioid receptors in the brain that control pain and emotion. These are the same receptors that are found in the area of the brain that control your breathing rate. Fentanyl acts on these opioid receptors and can cause breathing to stop completely, which can then lead to death.
Signs of and opioid overdose:
Breathing will be slow or absent.
Lips and nails are blue (or turning blue).
Person is not moving.
Person may be choking.
May hear gurgling sounds or snoring.
Person unable to be woken up.
Skin feels cold and clammy.
Pupils are tiny.
Person has trouble walking or talking.
Harm Reduction Approach
If you use drugs purchased from the illicit market, occasionally or regularly, these tips can help to reduce or even prevent an overdose.
Don’t use alone.
Leave the door unlocked.
Have someone check on you.
Do testers to check strength.
Avoid mixing substances with alcohol as it increases risks of overdose.
Use where help is easily available.
Be aware of the signs of an overdose.
Call 9-1-1 right away if an overdose is suspected.
Speak to an experienced person or trusted health care professional about reducing the risk of overdose.
Carry a naloxone kit and know how to use it.
After care for those involved in an overdose event
We recognize that being involved in, or experiencing, an overdose event can be a traumatic experience. If you have any concerns or require support, we encourage you to access support services.
Good Samaritan Law
Some people fear calling 911 in the event of an overdose due to the false belief that they will experience legal repercussions.
The Good Samaritan Law protects all citizens and provides immunity to all drug possession charges. This enactment amends the Controlled Drugs and Substance Acts in order to exempt from charges for possession of person who seeks emergency medical or law enforcement assistance for themselves or another person following overdosing on a controlled substance.
The following recommendations are now in place regarding Selkirk College’s response cannabis legalization as of October 17, 2018:
In keeping with Selkirk College policy statements about alcohol use, cannabis will be included in policies where needed using similar language as is used regarding alcohol except in the case of “Serving and Consumption of Alcohol” (Policy #4310). At this time, Selkirk College will not be serving or selling cannabis at any college functions.
Rather than focusing on the substance itself, it is widely seen as less prescriptive and more in keeping with a health promotion perspective to focus on behaviors.
Recognizing that the prohibition and policing of substance use is not only antithetical to the principles of health promotion and harm reduction, it is proposed that cannabis use be viewed in the same way as alcohol use in regards to student housing. Alcohol is permitted within dorm rooms for students who are of legal age but the sale and advertising of alcohol is policed. It is expected that the same rules will apply to cannabis, except for the location of use. Smoking/vaping is not permitted in dorm rooms, so the smoking and/or vaping of cannabis will only be permitted in designated smoking areas with the rationale that this is the student’s home, therefore they should be allowed to use legal substances as long as their use does not negatively impact fellow students.
Since Selkirk College does not allow the consumption of alcohol in other areas adjacent to or within the college, cannabis will also not be permitted in these areas or in the designated smoking areas adjacent to the college proper. This differs from the use of tobacco in that cannabis is a psycho-active substance. All federal, provincial and municipal regulations regarding cannabis use must be adhered to on Selkirk College property and at all college functions.
As a charter member of the 2015 Okanagan Charter: An international charter for health promoting universities and colleges, Selkirk College is committed to the promotion of health literacy. In relationship to cannabis use among Selkirk College employees and students, the college will strive to understand the campus culture within which substance use exists, provide educational initiatives to inform the college community, and engage in meaningful dialogue about substance use. Selkirk College will also provide resources to assist employees and students who may find themselves in an unhealthy relationship with cannabis.
If medical use is required, Selkirk College will defer to the accommodation policy.
In response to cannabis legalization in Canada, Selkirk College has consulted with the Canadian Institute for Substance Use Research (CISUR) and with colleagues from across Canada and the United States at the recent Canadian Association of College & University Student Services (CACUSS) in Prince Edward Island.